Hail, Custer
- When
- July 17, 4:35 PM MST
- Where
- Custer County, 9.04 mi W of Argyle
- Measured
- 2.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 43.540, -103.830
A severe thunderstorm developed over the southern Black Hills and tracked southeast through far southwest South Dakota, producing very large hail initially, then strong wind gusts as it moved onto the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the southern Black Hills and tracked southeast through far southwest South Dakota, producing very large hail initially, then strong wind gusts as it moved onto the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:54 PM MST, 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 454 PM MDT Sat Jul 17 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 1241 PM MDT Sat Jul 17 2021 The latest water vapor satellite and associated RAP 500-mb analysis showed an upper high over NM with anticyclonic flow extending northward across the CWA. Very weak and subtle short-wave troughs were embedded in the flow across the Rockies, but Q-vectors and negative CVA indicated weak subsidence for the CWA. The latest MLCAPE was 250-1250 J/kg from west to east across the CWA, but MLCIN also was -100 to -250 J/kg for much of the CWA. Given the minimal upper forcing and capping, expect thunderstorm coverage/development to be hindered this afternoon/evening. CAMs have agreement on weak storms firing over the BLKHLS by 21z, with additional storms near a psuedo dryline/surface trough over northeastern WY after 21z -- eventually moving over southwestern SD. This is supported by a very subtle short-wave trough moving through central WY ATTM. The 0-6km bulk shear will be favorable for a few supercells given modest midlevel northwest flow atop low-level southeast flow, with southerly RM motions and east-northeasterly LM motions. A low-level jet of 25-30kt and the weak upper wave may help sustain storms over southwestern SD into mid-evening. CAMs also suggest a few storms over northwestern SD late this afternoon and especially into the evening, but confidence in this is somewhat lower. The overall upper pattern will not change appreciably for the upcoming 5-7 days as high pressure remains over the central/southern Rockies and anticyclonic flow mostly dominates over our CWA. Decent l apse rates and MLCAPE still will be present on Sunday, but again with very weak forcing (likely subsidence) and notable capping. However, will add small chances for storms over the BLKHLS where heating and upslope flow may favor some convective development, and also will keep PoPs for south-central SD where richer moisture, higher MLCAPE, and weak surface convergence may favor a few storms. Midlevel lapse rates decrease for Monday and Tuesday with minimal chances for storms, except for possibly northeastern WY on Tuesday where lapse rates are steeper and PWAT values reach 150-200 percent of average. Tracking upper waves beyond 1-2 days will be difficult in this weak flow pattern, but cannot rule out storms completely, especially toward the end of next week when the ridge may break down a little. Otherwise, the low-level thermal ridge will remain mostly just to the west of the CWA, and considerable smoky haze at times will persist. Thus, although temperatures will be above-average, it may be difficult to reach the 100s. Finally, although RHs will be low at times, winds will be light overall, and the intersection of low RH and high winds greater than 25 mph appears unlikely at this time. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 452 PM MDT Sat Jul 17 2021 Scattered TSRA over the Black Hills will shift into southwest SD early this evening then dissipate. Areas may experience localized MVFR conditions in storms as well as potential for strong erratic winds and hail. Outside of any thunderstorms, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 540 AM MDT Sat Jul 17 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 181145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 540 AM MDT Sat Jul 17 2021 /640 AM CDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become severe with damaging winds and hail the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-181145- Northern Campbell-Southern Campbell-Western Crook-Weston- 540 AM MDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are possible this afternoon and evening, but storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
306 PM MDT Sat Jul 17 2021
SDZ024-028-172145-
Northern Black Hills SD-Central Black Hills SD-
306 PM MDT Sat Jul 17 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...
At 306 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of O'Neil Pass to 4 miles
southeast of Mystic. Movement was southeast at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Hill City, Johnson Siding, Silver City, Hisega, Rochford, Mystic,
Pactola Reservoir, Crooks Tower, Roubaix Lake and Black Fox
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4424 10367 4407 10335 4392 10359 4424 10404
4431 10403
TIME...MOT...LOC 2106Z 290DEG 16KT 4427 10396 4402 10359
BunkersPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SW HAMILL 43.59N 99.71W
07/17/2021 M1.21 INCH TRIPP SD COCORAHS
24-HOUR RAINFALL.
0700 AM HEAVY RAIN 3 NE NORRIS 43.49N 101.16W
07/17/2021 M0.85 INCH MELLETTE SD COCORAHS
24-HOUR RAINFALL.
&&
NWSSpecial Weather Statement
National Weather Service Rapid City SD
405 PM MDT Sat Jul 17 2021
SDZ024-028-172245-
Northern Black Hills SD-Central Black Hills SD-
405 PM MDT Sat Jul 17 2021
...STRONG THUNDERSTORM OVER SOUTH CENTRAL LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rochford, or 14 miles south of Lead, moving southeast at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Silver City, Rochford, Flag Mountain, Mystic, Black Fox Campground
and Pactola Reservoir.
LAT...LON 4411 10389 4420 10389 4424 10376 4411 10350
4397 10371
TIME...MOT...LOC 2205Z 310DEG 11KT 4414 10377
BunkersPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
07/17/2021 M52 MPH PENNINGTON SD MESONET
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 440 PM MDT Sat Jul 17 2021 SDZ029-172330- Southern Black Hills SD- 440 PM MDT Sat Jul 17 2021 ...STRONG THUNDERSTORM OVER WESTERN CUSTER COUNTY... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Jewel Cave National Monument, or 12 miles west of Custer, moving south at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Jewel Cave National Monument. LAT...LON 4385 10400 4385 10375 4356 10356 4353 10390 TIME...MOT...LOC 2240Z 340DEG 23KT 4378 10385 Bunkers
Special Weather Statement National Weather Service Rapid City SD 525 PM MDT Sat Jul 17 2021 SDZ027-029-180000- Southern Foot Hills SD-Southern Black Hills SD- 525 PM MDT Sat Jul 17 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER AND NORTHWESTERN FALL RIVER COUNTIES... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Argyle, or 16 miles southwest of Custer, moving south at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Argyle. LAT...LON 4359 10390 4362 10369 4341 10355 4336 10383 TIME...MOT...LOC 2325Z 338DEG 19KT 4357 10378 Bunkers
The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A roof was blown off a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969308, 969310, 969311, 969317, 969319, 969322.